Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 2, NWS Flagstaff, AZ

June 30, 2015Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 30, 2015, 1:02 PM MST for Apache County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2015, 1:02 PM MST (20:02 UTC)
Expired
Jun 30, 2015, 2:30 PM MST
In force
88 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 201 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WGUS55 KFGZ 302002
FFWFGZ
AZC001-302130-
/O.NEW.KFGZ.FF.W.0002.150630T2002Z-150630T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
102 PM MST TUE JUN 30 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL APACHE COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 230 PM MST
    
* AT 1259 PM MST...DOPPLER RADAR INDICATED A NEARLY STATIONARY 
  THUNDERSTORM PRODUCING HEAVY RAIN BETWEEN SAWMILL AND NAZLINI IN 
  NORTHERN APACHE COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY...POTENTIALLY CUTTING OFF MORE VULNERABLE ROADWAYS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WINDOW ROCK...FORT DEFIANCE...HUBBELL TRADING POST NATIONAL
  HISTORIC SITE...RED LAKE CHAPTER HOUSE...PINE SPRINGS...
  CORNFIELDS...BURNSIDE...KINLICHEE CHAPTER HOUSE...NAZLINI...
  KLAGETOH...OAK SPRINGS...CANYON DE CHELLY NATIONAL MONUMENT...ST.
  MICHAELS...GANADO AND SAWMILL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 264 BETWEEN MILE MARKERS 433 AND 475.
 HIGHWAY 191 BETWEEN MILE MARKERS 397 AND 438.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&
 
LAT...LON 3539 10931 3549 10952 3562 10973 3605 10980
      3602 10905 3538 10905

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:53 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 10:53 AM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1053 AM MST TUE JUN 30 2015

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA INTO NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.DISCUSSION...THIS MORNINGS UPPER AIR SOUNDING FROM FLAGSTAFF AND
SATELLITE DERIVED PRECIPITABLE WATER ESTIMATES REVEAL SIMILAR
ATMOSPHERIC MOISTURE VALUES AS YESTERDAY. OBSERVED AND MODEL
ESTIMATES INDICATE BETWEEN 500-1000 J/KG OF MIXED LAYER CAPE WILL
DEVELOP TODAY, WITH THE GREATEST INSTABILITY ACROSS YAVAPAI
COUNTY. IN ADDITION, THE GREATEST DEEP LAYER SHEAR VALUES EXIST
FROM THE MOGOLLON RIM SOUTHWEST, WITH A WEST-SOUTHWESTERLY LOW
LEVEL FLOW OVER TOPPED BY AN EASTERLY FLOW ALOFT. NORTHEAST OF THE
MOGOLLON RIM, FLOW IS MORE UNIDIRECTIONAL. STEERING FLOW IS
GENERALLY FORECAST TO BE FROM THE EAST BETWEEN 5 TO 10 KNOTS.

HI-RES MODEL RUNS FROM THE UNIVERSITY OF ARIZONA FORECAST A
SIMILAR CONVECTIVE EVOLUTION AS YESTERDAY. SHOWERS AND
THUNDERSTORMS FORMING FIRST OVER HIGHER TERRAIN FROM THE WHITE
MOUNTAINS NORTHWESTWARD TO THE KAIBAB PLATEAU AROUND NOON. THEN,
THESE STORMS QUICKLY MOVE TO THE WEST-SOUTHWEST IMPACTING NORTHERN
GILA AND YAVAPAI COUNTIES. GIVEN THE SHEAR AND INSTABILITY
PROFILES THERE, YAVAPAI AND NORTHERN GILA COUNTIES WILL HAVE THE
BEST SHOT OF SEVERE WEATHER TODAY. LOW RELATIVE HUMIDITIES IN THE
BOUNDARY LAYER THERE INDICATES THE POSSIBILITY OF HIGH WIND GUSTS
EXCEEDING 60 MPH. OF COURSE, HEAVY RAIN AND LARGE HAIL CAN NOT
BE RULED OUT. THE HI-RES MODELS ARE ALSO CONSISTENT IN FORMING A
SECOND ROUND OF SHOWERS AND THUNDERSTORMS ALONG THE RIM IN THE
LATE AFTERNOON AND EVENING FROM CONVECTIVE OUTFLOWS INITIATED BY
EARLIER CONVECTION IN NEW MEXICO AND THE CHUSKAS. THIS WOULD BE
CONSISTENT WITH WHAT OCCURRED YESTERDAY.

&&

.PREV DISCUSSION /300 AM MST/...OVER THE COMING WEEK HIGH PRESSURE
WILL CONTINUE TO WOBBLE ABOUT THE WESTERN STATES WITH MONSOON
MOISTURE REMAINING IN PLACE ACROSS NORTHERN ARIZONA.

FOR TODAY...HIGH PRESSURE WILL REMAIN CENTERED OVER UTAH. ANOTHER
ROUND OF STORMS WILL DEVELOP OVER THE MOUNTAINS OF NORTHERN
ARIZONA THEN MOVE TO THE WEST TO SOUTHWEST. STORMS WILL BE MOST
NUMEROUS FROM THE MOGOLLON RIM SOUTHWARD. A FEW STORMS THAT MOVE
INTO YAVAPAI AND GILA COUNTIES COULD PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH FROM MID AFTERNOON THROUGH THE EARLY EVENING. LOCALLY
HEAVY RAIN, CLOUD TO GROUND LIGHTNING AND HAIL WILL ALSO BE
POSSIBLE WITH ANY STORMS. PLAN YOUR DAY ACCORDINGLY.

FOR WEDNESDAY THROUGH FRIDAY...HIGH PRESSURE WILL REMAIN CENTERED
OVER THE GREAT BASIN. THUNDERSTORMS WILL CONTINUE TO BE MOST
NUMEROUS FROM THE MOGOLLON RIM SOUTHWARD WITH ACTIVITY MORE
ISOLATED OVER THE NORTHEAST PORTION OF THE STATE. A FEW STRONG TO
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS WILL
CONTINUE TO BE A THREAT, ESPECIALLY OVER YAVAPAI AND GILA
COUNTIES.  FROM SATURDAY ONWARD...MODELS IN GOOD AGREEMENT IN
SHOWING A SHIFT OF THE HIGH PRESSURE CENTER EASTWARD TO OVER NEW
MEXICO AND COLORADO. THE SHIFT IS MAINLY IN RESPONSE TO A
DEVELOPING TROUGH OVER THE EASTERN PACIFIC. THE RESULTING FLOW
ALOFT WOULD TURN SOUTHERLY UNDER THIS PATTERN. AS A RESULT, THE
AREA OF MOST STORM ACTIVITY IS EXPECTED TO SHIFT, EXTENDING FROM
THE MOGOLLON RIM NORTHWARD. A DOWNTURN IN ACTIVITY SOUTH OF THE
MOGOLLON RIM. WE'LL SEE.

&&

.AVIATION...FOR THE 18Z PACKAGE...INCREASING COVERAGE OF SHRA
/ TSRA THIS AFTERNOON...DEVELOPING FIRST ALONG THE HIGH TERRAIN AND
THEN MOVING INTO THE VALLEYS. STORM MOTION TODAY WILL BE TOWARDS THE
WEST...WITH MVFR CONDITIONS IN THE STRONGER CELLS. STORM COVERAGE
BECOMING ISOLD AFT 06Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...THE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
GREAT BASIN THROUGH THE FORECAST PERIOD...WITH SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS.

THURSDAY THROUGH SATURDAY...LITTLE CHANGE IN THE OVERALL
PATTERN...WITH SCATTERED THUNDERSTORMS EXPECTED EACH DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/MCCOLLUM
AVIATION...BAK
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 30, 3:23 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 AM MST TUE JUN 30 2015

AZZ004>018-037>040-010230-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
323 AM MST TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS BY EARLY
AFTERNOON AND THEN MOVE WEST TO SOUTHWEST INTO THE VALLEYS.
STORMS WILL BE MOST NUMEROUS FROM THE MOGOLLON RIM SOUTHWARD. A
FEW STORMS THAT MOVE ACROSS YAVAPAI AND GILA COUNTIES COULD BECOME
SEVERE FROM MID AFTERNOON INTO THE EVENING HOURS WITH WIND GUSTS
IN EXCESS OF 60 MPH. AS USUAL, CLOUD TO GROUND LIGHTNING, HEAVY
RAIN AND HAIL WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 30, 9:24 AM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
924 AM MST TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     LIGHTNING        6 NW PROMONTORY RAWS    34.43N 111.09W
06/27/2015                   COCONINO           AZ   FOREST SERVICE

            *** 1 FATAL, 7 INJ *** LIGHTNING KILLED ONE FEMALE
            HIKER AND INJURED 7 OTHERS. THE GROUP WAS TAKING SHELTER
            FROM A THUNDERSTORM UNDER PONDEROSA PINE TREES NEAR
            KNOLL LAKE. THIS IS THE FOURTEENTH LIGHTNING-RELATED
            FATALITY IN THE USA SO FAR THIS YEAR.

&&

EVENT NUMBER FGZ1500066

TM
Local storm report, Jun 30, 10:38 AM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1038 AM MST TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     10 SE CONGRESS          34.06N 112.73W
06/29/2015                   YAVAPAI            AZ   TRAINED SPOTTER

            ROOF OF HOUSE BLOWN OFF... BARN ROOF SEPARATED FROM
            STRUCTURE... ONE TREE DOWN...ONE LARGE SAGUARO CACTUS
            DOWN... SEVEN TRUCK LOADS OF DOWNED TREE BRANCHES.

&&

EVENT NUMBER FGZ1500067

DGV
Local storm report, Jun 30, 12:11 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1211 PM MST TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     10 SE CONGRESS          34.06N 112.73W
06/29/2015                   YAVAPAI            AZ   TRAINED SPOTTER

            ROOF OF HOUSE BLOWN OFF... BARN ROOF SEPARATED FROM
            STRUCTURE... ONE TREE DOWN...ONE LARGE SAGUARO CACTUS
            DOWN... SEVEN TRUCK LOADS OF DOWNED TREE BRANCHES.

&&

CORRECTED EVENT TIME

EVENT NUMBER FGZ1500067

DGV

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:20 PM MSTSevere Thunderstorm WarningFGZNavajo25 min
Jun 29, 5:34 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Jun 29, 6:59 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jun 29, 7:30 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jun 30, 12:33 PM MSTSevere Thunderstorm WarningFGZApache27 min
Jun 30, 1:03 PM MSTSevere Thunderstorm WarningFGZApache27 min
Jun 30, 1:57 PM MSTSpecial Weather StatementFGZ48 min
Jun 30, 3:14 PM MSTSevere Thunderstorm WarningFGZGila, Navajo31 min
Jun 30, 3:36 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo24 min
Jun 30, 3:40 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jun 30, 4:02 PM MSTSevere Thunderstorm WarningFGZGila, Navajo28 min
Jun 30, 4:06 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jun 30, 4:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.